Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 261, NWS Goodland, KS

August 9, 2011Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Aug 9, 2011, 3:49 PM CDT for Hitchcock County, Red Willow County, Nebraska. It was in force for 56 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2011, 3:49 PM CDT (20:49 UTC)
Expired
Aug 9, 2011, 4:45 PM CDT
In force
56 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
2.75 in
Wind
60.0 mph

Counties Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 131 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 4:23 PM CDTTSTM WND GST 602 N Culbertson, NE
Aug 9, 4:30 PM CDTHAIL 110 N Mccook, NEEMERGENCY MGR RELAYED REPORT FROM LAW ENFORCEMENT ON HWY 83 JUST SOUTH OF RED WILLOW/FRONTIER CO. LINE.
Aug 9, 4:40 PM CDTHAIL 1.5Mccook, NE*** 1 INJ *** SPOTTER ALSO REPORTS MANY SKYLIGHTS AT LOCAL WALMART BLOWN OUT AND STORE IS CURRENTLY SHUT DOWN. ALSO REPORTED ONE MINOR INJURY.
Aug 9, 4:40 PM CDTHAIL 1.75W Mccook, NEREPORTED ON WEST SIDE OF TOWN.
Aug 9, 4:41 PM CDTHAIL 0.885 E Mccook, NEALSO HAD DIME SIZE HAIL
Aug 9, 4:45 PM CDTHAIL 11 Wsw Mccook, NEFROM SEVERE HAZARDS ANALYSIS AND VERIFICATION EXPERIMENT
Aug 9, 4:48 PM CDTTSTM WND GST 62Mccook, NE
Aug 9, 4:49 PM CDTHAIL 1Mccook, NEPUBLIC REPORT ALSO INCLUDED ESTIMATED 60 MPH WINDS.
Aug 9, 4:50 PM CDTHAIL 1.75E Mccook, NEREPORTED ON EAST SIDE OF TOWN.
Aug 9, 4:50 PM CDTHAIL 1.75Mccook, NEONE BLOCK EAST OF HWY 83 IN MCCOOK. SIDING ON THE GARAGE WAS KNOCKED OFF FROM A COMBINATION OF STRONG WINDS AND HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 2:51 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2011-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2011-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-357 J/kg
Mixed-layer LCL
1507 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

762 
WUUS53 KGLD 092049
SVRGLD
NEC087-145-092145-
/O.NEW.KGLD.SV.W.0261.110809T2049Z-110809T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
349 PM CDT TUE AUG 9 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...
  RED WILLOW COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 445 PM CDT

* AT 246 PM MDT/346 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE
  DESTRUCTIVE HAIL UP TO BASEBALL SIZE...AND DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES NORTHEAST OF HAYES
  CENTER...OR 19 MILES NORTHEAST OF PALISADE...AND WAS MOVING
  SOUTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CULBERTSON AND MCCOOK.

THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 67 AND 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.

&&

LAT...LON 4007 10030 4000 10074 4035 10101 4036 10052
TIME...MOT...LOC 2049Z 329DEG 32KT 4054 10088
WIND...HAIL 60MPH 2.75IN
$$

THEDE
4 follow-up statements
054 
WWUS53 KGLD 092101
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
301 PM MDT TUE AUG 9 2011

NEC087-145-092145-
/O.CON.KGLD.SV.W.0261.000000T0000Z-110809T2145Z/
HITCHCOCK NE-RED WILLOW NE-
401 PM CDT TUE AUG 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR RED WILLOW AND
NORTHEASTERN HITCHCOCK COUNTIES UNTIL 445 PM CDT...

AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE HAIL UP TO
BASEBALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM
WAS LOCATED 10 MILES EAST OF HAYES CENTER...OR 17 MILES NORTHEAST OF
PALISADE...AND WAS MOVING SOUTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  CULBERTSON AND MCCOOK.

THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 67 AND 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.

&&

LAT...LON 4007 10030 4000 10074 4035 10101 4036 10052
TIME...MOT...LOC 2101Z 329DEG 32KT 4045 10081
WIND...HAIL 60MPH 2.75IN
$$

THEDE
806 
WWUS53 KGLD 092111
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
311 PM MDT TUE AUG 9 2011

NEC087-145-092145-
/O.CON.KGLD.SV.W.0261.000000T0000Z-110809T2145Z/
HITCHCOCK NE-RED WILLOW NE-
411 PM CDT TUE AUG 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR RED WILLOW AND
NORTHEASTERN HITCHCOCK COUNTIES UNTIL 445 PM CDT...

AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12 MILES
NORTH OF CULBERTSON...AND WAS MOVING SOUTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  CULBERTSON AND MCCOOK.

THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 67 AND 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.

&&

LAT...LON 4007 10030 4000 10074 4035 10101 4036 10052
TIME...MOT...LOC 2111Z 329DEG 32KT 4037 10075
WIND...HAIL 60MPH 1.75IN
$$

THEDE
822 
WWUS53 KGLD 092121
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
421 PM CDT TUE AUG 9 2011

NEC087-145-092145-
/O.CON.KGLD.SV.W.0261.000000T0000Z-110809T2145Z/
HITCHCOCK NE-RED WILLOW NE-
421 PM CDT TUE AUG 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR RED WILLOW AND
NORTHEASTERN HITCHCOCK COUNTIES UNTIL 445 PM CDT...

AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
NORTHWEST OF MCCOOK...AND WAS MOVING SOUTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  MCCOOK.

THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 67 AND 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.

&&

LAT...LON 4007 10030 4000 10074 4035 10101 4036 10052
TIME...MOT...LOC 2121Z 329DEG 32KT 4030 10069
WIND...HAIL 60MPH 1.75IN
$$

THEDE
696 
WWUS53 KGLD 092132
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
332 PM MDT TUE AUG 9 2011

NEC087-145-092145-
/O.CON.KGLD.SV.W.0261.000000T0000Z-110809T2145Z/
HITCHCOCK NE-RED WILLOW NE-
432 PM CDT TUE AUG 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR RED WILLOW AND
NORTHEASTERN HITCHCOCK COUNTIES UNTIL 445 PM CDT...

AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
MCCOOK...AND WAS MOVING SOUTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  MCCOOK.

THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 67 AND 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.

&&

LAT...LON 4007 10030 4000 10074 4035 10101 4036 10052
TIME...MOT...LOC 2132Z 329DEG 32KT 4021 10062
WIND...HAIL 60MPH 1.75IN
$$

THEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 12:10 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Aug 9, 12:10 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1110 AM MDT TUE AUG 9 2011

.UPDATE...
449 AM MDT TUE AUG 9 2011

LIGHT DRAINAGE WIND HAS DEVELOPED ACROSS MUCH OF THE AREA WITH
LIGHT WESTERLY WINDS OBSERVED AT MOST LOCATIONS. WHILE WINDS ARE
NOT STRONG ENOUGH TO ADD MUCH OF AN OROGRAPHIC IMPACT...TDS HAVE
BEEN FALLING WITH TEMPS WHICH SUGGEST MOIST LAYER SHALLOWER THAN
PREVIOUSLY EXPECTED. MAY BE A FEW PATCHED OF FOG OUT THERE...BUT
WILL LIMIT COVERAGE AND IMPACT ON SKY COVER BASED ON CURRENT TRENDS.

AFTER TAKING A CLOSER LOOK AT SEVERE WEATHER POTENTIAL
TODAY...HAVE DECIDED TO MENTION A THREAT OF SEVERE WEATHER IN
CURRENT FORECAST. GIVEN THE SIGNIFICANT STORMS THAT FORMED
YESTERDAY WITH WEAKER SHEAR AND SIMILAR INSTABILIY
PROFILES...THINK THREAT WARRANTS MENTION IN CURRENT FORECAST.

JRM
&&

.DISCUSSION...
251 AM MDT TUE AUG 9 2011

0330Z WATER VAPOR IMAGERY INDICATED MORE AMPLIFIED FLOW ALOFT THAN
THE PAST FEW DAYS WITH SHORT WAVE RIDGE OVER THE ROCKIES AND SHORT
WAVE TROUGH MOVING ACROSS MINNESOTA. AT THE SFC...1012 RIDGE AXIS
WAS NOSING INTO AREA AT 4Z WITH FRONTAL ZONE WELL TO THE SOUTH OF
THE AREA. OBSERVED SOUNDINGS FROM AROUND THE AREA INDICATED VERY DRY
AIRMASS REMAINED IN PLACE ACROSS CENTRAL AND WESTERN COLORADO...BUT
GIVEN EXPECTED SFC FLOW THIS AIR MASS WILL LIKELY NOT HAVE A LARGE
IMPACT.

MAIN FORECAST CONCERNS WILL CENTER AROUND PRECIP CHANCES/AMOUNTS
TONIGHT AND WEDNESDAY MORNING.

TODAY-TONIGHT...INITIAL CONCERNS WILL BE FOG AND EARLY MORNING
PRECIPITATION CHANCES. WITH SFC HIGH OVER THE AREA AND PLENTY OF
CLEAR SKIES...STILL LOOKS LIKE THERE WILL BE A DECENT THREAT FOR
SOME FOG DEVELOPMENT OVERNIGHT...BUT NOT SEEING A LARGE INCREASE IN
TDS UPSTREAM...SO WHEN LIGHT SOUTHEASTERLY FLOW DEVELOPS NOT SURE
THERE WILL BE A BIG ADVECTIVE COMPONENT...BUT WILL SEE HOW THINGS
DEVELOP BEFORE MAKING A FINAL CALL. HAVE SOME CONCERNS THAT AN
ISOLATED STORM WILL DEVELOP AROUND 12Z ACROSS NORTHERN ZONES IN AREA
OF STRONG WAA ALONG PERIPHERY OF H7 THERMAL RIDGE.  POINT SOUNDINGS
BRING SOME CONCERNS IF ANY PARCELS WILL SATURATE AND REALIZE THE
POTENTIALLY STRONG INSTABILITY...SO DO NOT THINK COVERAGE WILL BE
MORE THAN ISOLATED AT THIS TIME. OTHERWISE...THINK POTENTIAL FOR
WIDESPREAD PRECIPITATION WILL STEADILY INCREASE THROUGH THE
AFTERNOON AND EVENING HOURS...WITH BEST CHANCES LIKELY AFTER
MIDNIGHT WHEN PV ADVECTION/DIV Q FIELDS INDICATE STRONGEST LARGE
SCALE FORCING FOR ASCENT IS PRESENT. MOISTURE TRANSPORT VECTORS
INCREASE SHARPLY OVERNIGHT...ESPECIALLY ON 315K SFC AND WITH
EXPECTED WIDESPREAD ISENTROPIC ASCENT...APPROACHING PV ANOMALY AND
GENERAL MODEL CONSENSUS THINK INCREASING POPS IS WARRANTED. HAVE
SOME CONCERNS LOOKING AT LATEST SREF DATA THAT THINGS MAY BE MORE
CONFINED TO THE EXTREME EASTERN PORTION OF THE AREA...BUT THINK
INCREASING POPS INTO THE LIKELY CATEGORY STILL WARRANTED BASED ON
LATEST DATA. VERY MOIST AIR WITH MIXING RATIOS IN THE 10-13 G/KG
RANGE IN AREA OF ASCENT AND A DEEP WARM LAYER WILL CERTAINLY PROMOTE
A HEAVY RAIN THREAT EVEN THOUGH STORM MOTIONS WILL BE FASTER THAN
PREVIOUS DAYS.

WEDNESDAY-WEDNESDAY NIGHT...MAIN CONCERN FOR THE PERIOD WILL BE IF
PRECIPITATION WILL BE ONGOING OR NOT PRECIPITATION WILL BE ONGOING
AND WHETHER IT WILL CONTINUE THROUGH THE DAY. WHILE LOW LEVEL FLOW
AND ASSOCIATED ISENTROPIC FORCING AND MOISTURE ADVECTION DO DECREASE
DURING THE MORNING HOURS...LOOKS LIKE THERE IS DECENT AGREEMENT THAT
FORCING WILL REMAIN STRONG FOR AT LEAST A FEW HOURS WEDNESDAY
MORNING...AND WITH PV ANOMALY JUST NORTH OF THE KS/NE BORDER THINK
HOLDING ONTO POPS WARRANTED AT LEAST THROUGH THE MORNING HOURS. WITH
FLOW ALOFT BECOMING MORE WESTERLY AND PARALLEL TO
ISOTHERMS...FORCING SHOULD CONTINUE TO DECREASE THROUGH THE
AFTERNOON AND EARLY EVENING WHICH SHOULD BRING AN END TO THE
PRECIPITATION THREAT...ALTHOUGH A SIMILAR WAA PATTERN REDEVELOPS
OVERNIGHT ACROSS SW KANSAS WHICH MAY ALLOW FOR A STRAY STORM OR TWO
TO DEVELOP OVERNIGHT. ASIDE FROM PRECIPITATION...OTHER BIG CONCERN
WILL BE FOR POTENTIALLY COLD DAY ACROSS MUCH OF THE CWA AS SFC HIGH
BUILDS INTO THE AREA...LIKELY KEEPING CWA UNDER POTENTIALLY THICK
STRATUS DECK THROUGH THE DAY. BOTH SREF/GEFS MEANS ONLY BRING HIGHS
TO AROUND 70 IN THE NORTHEAST CORNER OF THE CWA...AND GIVEN OVERALL
PATTERN THAT MAY NOT BE OUT OF THE QUESTION. THE TEMPS WILL DEPEND
GREATLY ON HOW MUCH CLOUD COVER THERE IS AND WHILE IT IS POSSIBLE
THAT THERE WILL BE LITTLE DIURNAL SWING AS THE NAM SUGGEST...ANY
BREAKS IN CLOUDS WOULD ALLOW TEMPS TO RECOVER SO NOT QUITE READY TO
GO WITH  JUST A FEW DEGREE DIURNAL CURVE AT THIS MOMENT (PER NAM AND
REGIONAL GEM).

THURSDAY-FRIDAY...OVERALL PATTERN REMAINS FAIRLY SIMILAR TO THE PAST
FEW DAYS WITH FAIRLY ZONAL/PROGRESSIVE FLOW ALOFT ALLOWING ANOTHER
SHORT WAVE TROUGH TO SLIDE ACROSS THE NORTHERN PLAINS...FORCING
ANOTHER COLD FRONT ACROSS THE CWA...EVENTUALLY SETTLING TO THE SOUTH
OF THE CWA BY FRIDAY NIGHT. WHILE PATTERN REMAINS SIMILAR TO EARLIER
IN THE WEEK...AIRMASS IN ADVANCE OF THIS FRONT WILL BE DIFFERENT
WITH STRONG CINH EXPECTED IN ADVANCE OF FRONT. WHILE CANNOT RULE OUT
A STORM OR TWO OVERNIGHT THURSDAY AND ALONG THE FRONT ON FRIDAY...DO
NOT THINK PRECIPITATION WILL BE AS WIDESPREAD AS TUESDAY NIGHT. WHILE
AFTERNOON HIGHS SHOULD WARM DURING THE PERIOD..AM HESITANT TO GO TO
WARM GIVEN EXPECTED SFC FLOW DOES NOT REALLY LOOK FAVORABLE FOR
ADVECTING A SIGNIFICANTLY WARMER AIRMASS INTO THE AREA DURING THE
PERIOD.

SATURDAY-MONDAY...NO MAJOR CHANGES PLANNED AT THIS TIME.

JRM
&&

.AVIATION...
1110 AM MDT TUE AUG 9 2011

FOR THE 18Z TAFS...THUNDERSTORMS HAVE BEGUN BUILDING SOUTHWARD AND
APPROACHING THE REGION...AND THIS TREND IS EXPECTED TO CONTINUE INTO
THE AFTERNOON AS INSTABILITY INCREASES FURTHER. A COLD FRONT WILL
ENTER THE REGION FROM THE NORTH THIS EVENING...AND CURRENTLY STORMS
ARE OCCURRING AHEAD OF THE SHORTWAVE TROUGH MOVING GENERALLY
SOUTHEASTWARD. THE PATH OF THE TROUGH WILL MAKE KMCK MORE LIKELY TO
SEE THUNDERSTORMS BEFORE KGLD THIS AFTERNOON...AND KMCK WILL
CONTINUE TO BE MORE LIKELY TO SEE ACTIVITY INTO THE EVENING. WINDS
WILL BACK AND TAKE ON MORE OF AN EASTERLY COMPONENT...THOUGH
THUNDERSTORM OUTFLOW WILL CAUSE VARIABILITY IN THE WIND FIELD.
THUNDERSTORM ACTIVITY SHOULD DECREASE LATE IN THE EVENING AND
RAINFALL WILL INCREASE...AND MODELS SUGGEST THAT RAINFALL SHOULD BE
HEAVIER AT KMCK THAN KGLD. HAVE BROUGHT IN IFR CONDITIONS AT KMCK
SOONER THAN AT KGLD...AND SOUNDINGS SUGGEST THAT THE IFR CEILINGS
SHOULD CONTINUE INTO THE LATE MORNING.

CJS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 9, 11:34 AM CDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1034 AM MDT TUE AUG 9 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1034 AM MDT TUE AUG 9 2011 /1134 AM CDT TUE AUG 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS AFTERNOON
AND EVENING. VERY LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE
WITH ANY STORM THAT FORMS. A FEW TORNADOES ARE POSSIBLE DURING THE
AFTERNOON AND EVENING HOURS MAINLY EAST OF A YUMA TO SHARON
SPRINGS LINE. LOCALLY HEAVY RAIN IS POSSIBLE WITH THESE STORMS
WITH THE THREAT INCREASING DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THROUGH THE
WEEKEND. A FEW SEVERE STORMS WILL BE POSSIBLE THROUGH THE
PERIOD...WITH THE BEST CHANCES ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED AFTER 1 PM MDT (2 PM CDT).

CJS/JRM

In the hours before

Special weather statement, Aug 9, 3:29 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT TUE AUG 9 2011

NEZ080-081-092130-
HITCHCOCK-RED WILLOW-
329 PM CDT TUE AUG 9 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA AND RED
WILLOW COUNTY IN SOUTHWEST NEBRASKA...

AT 228 PM MDT/328 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING A STRONG THUNDERSTORM 14 MILES NORTH OF HAYES CENTER...
OR 25 MILES NORTH OF PALISADE...MOVING SOUTHEAST AT 35 MPH.

GOLF BALL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS
STORM.

PEOPLE IN NORTHEASTERN HITCHCOCK AND NORTHWESTERN RED WILLOW
COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING
MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK
SHELTER IF SEVERE WEATHER THREATENS.

&&

LAT...LON 4020 10040 4005 10079 4035 10096 4036 10054
TIME...MOT...LOC 2030Z 329DEG 32KT 4069 10100

THEDE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:01 PM CDTSpecial Weather StatementGLDRed Willow59 min
Aug 9, 3:29 PM CDTSpecial Weather StatementGLDRed Willow61 min
Aug 9, 4:41 PM CDTSevere Thunderstorm WarningGLDRed Willow64 min
Aug 9, 5:05 PM CDTSpecial Weather StatementGLDHitchcock40 min
Aug 9, 5:14 PM CDTSevere Thunderstorm WarningGLDDundy, Hitchcock61 min
Aug 9, 6:12 PM CDTSevere Thunderstorm WarningGLDHitchcock63 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.